Georgia, 2018

Damaging Winds in Georgia, June 23 to 24, 2018

June 23 to 24, 2018 · NWS FFC · 14 events in 12 counties and zones

Persistent warm and unstable airmass over the region resulted in widespread afternoon and evening thunderstorms each day, with several reports of damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Persistent warm and unstable airmass over the region resulted in widespread afternoon and evening thunderstorms each day, with several reports of damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 23, 12:45 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 23, 12:45 PM EST, 0 minutes before
Area Forecast Discussion...UPDATED for Aviation
National Weather Service Peachtree City GA
145 PM EDT Sat Jun 23 2018

.Update...
Have increased pops to account for developing showers and storms
moving into the area from AL. No other changes at this time.

41

.Previous...
Near term forecast in pretty good shape. Increased PoPs late
morning and midday over westcentral GA area based on increasing
coverage/intensity of convection over northern AL/MS.

SNELSON

&&

.PREV DISCUSSION... /Issued 526 AM EDT Sat Jun 23 2018/

SHORT TERM /Today through Sunday/...
Main concern is likelihood and timing of strong/svr storms late this
afternoon and evening. Also concerned about excessive heat.

Slow moving upper wave over midwest states with unseasonably strong
westerlies south across southern states including GA...still in
place. While best severe storm ingredients may remain west of GA
will still be enough CAPE and vertical wind shear for isolated
severe storms late afternoon and evening. HREF MLCAPE should be 2000-
2500 J/kg, which is less than the 3000 or so we saw yesterday. 0-6km
bulk shear also strong, 25-30kts, with aforementioned westerlies in
place, but low level shear somewhat weak during peak instability
this afternoon, 0-1km SRH only progged around 50-100 m2/s2 by HREF.
Will likely not see as many severe storms as yesterday with these
values but sufficient for another round of atypical fast-moving
multicell/QLCS and brief supercell storms. No strong consensus with
hires models on timing and coverage. Some indication that first
round could go up over middle GA first then subsequent round coming
in from AL into north GA. Main threats will be damaging wind but
cant rule out brief/weak tornado with any supercell storm or QLCS-
boundary interaction.

Sunday should see another round of isolated storms but less
instability and much less coverage as upper low continues to slide
east away from the area.

Heat index values likely to exceed advisory criteria in far
southeast counties. Will continue to monitor this as new guidance
comes in.

SNELSON

LONG TERM /Sunday Night through Friday/...
Still not much change in the over all pattern for the next 6
days, but we may be seeing the beginning of a pattern shift by
day 7. North and Central GA will stay in West to Northwesterly
upper level flow through Wed/Thu. This will allow waves and
moisture to continue to move across the area keeping the
Southeastern U.S. convectively active through the period. Still
expecting mainly diurnally driven storms each day as instabilities
peak everyday between 18z-00z across the CWA. The airmass is also
expected to stay fairly moist with PWs in the 1.5 to 1.9 inch
range through day 6/7 as well. By Friday it looks like the upper
level flow begins to turn to the NE as a wedge of surface high
pressure build down the eastern seaboard. If this happens we could
see mainly cloudy skies for the Friday/Sat with temps dipping a
bit more into the 80s. This is still 7 to 8 days away and do not
have a lot of confidence in this. This is also the first time the
models are showing a possible pattern shift in about a week or
so. As for now will continue with a steady as she goes approach to
the forecast and keep highs in the lower 90s and chance pops
every afternoon through day 7.

01

&&

.AVIATION...
18Z Update...Should be mostly vfr this afternoon by but some mvfr
ceilings are developing due to showers and thunderstorms. Some mvfr
stratus possible toward sunrise. Convection should continue to
develop through the evening and diminish later tonight. Winds should
remain on the west side...occasionally gusty this afternoon.
Expecting overall fewer thunderstorms on Sunday.

41

//ATL Confidence...18Z Update...
Medium on ceilings this afternoon and overnight.
High on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  72  94  73 /  40  10  20  20
Atlanta         89  74  93  75 /  60  20  20  10
Blairsville     83  66  86  67 /  40  20  30  30
Cartersville    88  71  92  72 /  60  20  20  20
Columbus        92  75  95  75 /  40  10  20  10
Gainesville     88  72  91  73 /  40  20  20  20
Macon           92  74  96  74 /  50  20  20  10
Rome            88  71  92  72 /  60  30  20  20
Peachtree City  89  72  94  73 /  60  20  20  10
Vidalia         94  76  96  76 /  30  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Jun 23, 4:08 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
508 AM EDT Sat Jun 23 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
508 AM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across north
and central Georgia this afternoon into tonight. Some storms
will be severe, mainly across north and portions of central
Georgia. The main hazards will be damaging winds, frequent
lightning, and isolated flooding from heavy rainfall. An isolated
tornado will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms
could be strong to severe each day with gusty winds, frequent
lightning and isolated flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jun 23, 9:38 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 AM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 SW COLLEGE PARK       33.62N  84.48W
06/22/2018                   FULTON             GA   UTILITY COMPANY

            GA POWER CONFIRMS A DOWN TREE CAUSED A POWER OUTAGE ON
            GODBY RD, NEAR THE I-85 & I-285 EXCHANGE.

&&

EVENT NUMBER FFC1800397

THIEM
Local storm report, Jun 23, 11:42 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1242 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 NE CARTERSVILLE       34.19N  84.78W
06/22/2018                   BARTOW             GA   EMERGENCY MNGR

            TREE DOWN ACROSS POWERLINES NEAR HWY 41 & CENTER RD.

&&

EVENT NUMBER FFC1800398

THIEM
Local storm report, Jun 23, 12:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 N BUFORD              34.14N  84.00W
06/22/2018                   GWINNETT           GA   SOCIAL MEDIA

            SEVERAL TREES DOWN IN THE AREA OF MILTON. IN
            PARTICULAR, FREEMANVILLE RD WAS COMPLETELY BLOCKED BY
            DOWNED TREES.

&&

EVENT NUMBER FFC1800399

THIEM
Special weather statement, Jun 23, 12:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
126 PM EDT SAT JUN 23 2018

GAZ001-002-231815-
Walker GA-Dade GA-
126 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
215 PM EDT...

At 126 PM EDT...a line of strong thunderstorms was along a line
extending from Russell Cave National Monument to near Hammondville...
and moving east at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Chattanooga, Lafayette, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Naomi, Rising Fawn, Noble, Cole City,
Wildwood, Fairview, Stephensville, Linwood, Chattanooga  Valley, New
England, Morganville, Cloudland Canyon State Park and Hooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8528 3495 8526 3486 8526 3485 8522
      3481 8520 3478 8520 3477 8518 3472 8517
      3472 8516 3463 8512 3460 8553 3498 8560
TIME...MOT...LOC 1726Z 264DEG 35KT 3498 8583 3462 8567

WIND...50MPH
Local storm report, Jun 23, 12:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     3 S NOBLE               34.74N  85.24W
06/22/2018                   WALKER             GA   SOCIAL MEDIA

            MULTIPLE REPORTS OF DAMAGE ON THE NORTH SIDE OF
            LAFAYETTE FROM A POSSIBLE TORNADO. DAMAGE CURRENTLY
            INCLUDS ROOF DAMAGE TO A HOUSE, HEAVY DAMAGE TO A BARN,
            AND SEVERAL TREES SNAPPED OR UPROOTED. DAMAGE SEEMS TO
            BE CENTRALIZED AROUND THE AREA OF RINGGOLD RD AND LAKE
            HOWARD RD

&&

EVENT NUMBER FFC1800400

THIEM

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
June 23, 12:45 PM EST to 1:05 PM EST
Where
Dade County, 0.32 mi WNW of Tatum to 1.84 mi SSE of New England
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
34.832, -85.525

The Dade County 911 center reported numerous trees blown down from Trenton to New England. Locations included Highway 136 near Cloudland Canyon State Park and Sunset Drive in Trenton as well as on Burkhalter Gap Road and along Creek Road near New England.

Thunderstorm Wind, Catoosa

When
June 23, 1:00 PM EST to 1:20 PM EST
Where
Catoosa County, 1.08 mi SSW of Cloud Springs to 0.7 mi N of East Boynton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.936, -85.259

The Catoosa County Emergency Manager reported trees and power lines blown down from around the intersection of Lafayette Road and Alexander Bridge Road south of Fort Oglethorpe to around the intersection of Three Notch Road and Battlefield Parkway west of Ringgold.

Thunderstorm Wind, Whitfield

When
June 23, 1:16 PM EST to 1:36 PM EST
Where
Whitfield County, 2.29 mi SW of Trickum to 1.18 mi SW of Varnell
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
34.753, -85.103

The Whitfield County 911 center reported trees and power lines blown down from southwest of Rocky Face near the intersection of Lafayette Road and Logan Road to northwest of Dalton around the intersection of Crow Valley Road and Ashton Woods Way to Varnell near the intersection of Suffolk Way and Palomino Drive.

Thunderstorm Wind, Bibb

When
June 23, 1:34 PM EST to 1:44 PM EST
Where
Bibb County, 1.54 mi ESE of Payne City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.865, -83.674

A local television station reported a large tree blown down at the intersection of Stinsonville Road and Captain Kell Drive.

Thunderstorm Wind, Gilmer

When
June 23, 2:11 PM EST to 2:21 PM EST
Where
Gilmer County, 1.76 mi NNE of Lucius
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
34.824, -84.361

The public reported multiple trees and power lines blown down along Maxwell Road in the Cherry Log Creek area.

Thunderstorm Wind, Union

When
June 23, 2:35 PM EST to 2:50 PM EST
Where
Union County, 2.34 mi WSW of Choestoe
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.767, -83.918

The Union County 911 center reported multiple trees blown down along Highway 129 at Vogel State Park.

Thunderstorm Wind, Towns

When
June 23, 2:45 PM EST to 2:50 PM EST
Where
Towns County, 0.81 mi W of Hiawassee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.951, -83.764

Reports were received from the broadcast media and over social media of a small dock on Lake Chatuge in Hiawassee being lifted and flipped over by strong thunderstorm winds.

Thunderstorm Wind, Union

When
June 24, 2:38 PM EST to 2:48 PM EST
Where
Union County, 1.66 mi WNW of Track Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.907, -83.898

The Union County 911 center reported several trees blown down along Highway 515 east of Blairsville.

Thunderstorm Wind, Towns

When
June 24, 2:40 PM EST to 2:50 PM EST
Where
Towns County, 1.53 mi SSE of Brasstown Bald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.950, -83.859

The Towns County 911 center reported trees blown down along Highway 66 northwest of Young Harris.

Thunderstorm Wind, Fannin

When
June 24, 5:20 PM EST to 5:30 PM EST
Where
Fannin County, 0.25 mi SW of Blue Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.867, -84.323

The Fannin County 911 center reported power lines blown down on East Main Street near the intersection with Messer Street.

Thunderstorm Wind, Oglethorpe

When
June 24, 7:53 PM EST to 8:00 PM EST
Where
Oglethorpe County, 1.26 mi ESE of Wise
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.844, -82.949

The Oglethorpe County 911 center reported a tree blown down along Centerville Road at the Wilkes County line.

Thunderstorm Wind, Wilkes

When
June 24, 7:55 PM EST to 8:10 PM EST
Where
Wilkes County, 0.69 mi S of Prather
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.820, -82.900

The Wilkes County Emergency Manager reported multiple trees blown down north of Rayle.

Thunderstorm Wind, Putnam

When
June 24, 8:00 PM EST to 8:05 PM EST
Where
Putnam County, 2.74 mi NE of Flat Rock to 3.56 mi E of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.256, -83.284

The Putnam County Emergency Manager reported trees blown down in the Lake Sinclair area from around Crooked Creek Road and Scuffleboro Road to around Twisting Hill Road and Twisting Hill Drive.

Thunderstorm Wind, Warren

When
June 24, 8:28 PM EST to 8:35 PM EST
Where
Warren County, 1.86 mi ENE of Ansley
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.330, -82.740

The Warren County 911 center reported multiple trees blown down southwest of Warrenton, along Long Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760893, 760900, 760908, 760910, 760912, 760916, 760918, 760920, 760922, 760925, 760927, 760928, 760931, 760935.